Alert archive / Hawaii / Winter Storm Warnings in 2006
Winter Storm Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Mar 21, 2006, 3:56 PM HST for Hawaii County, Hawaii. It took effect at Mar 22, 2006, 6:00 AM HST. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2006, 3:56 PM HST (01:56 UTC)
- In effect from
- Mar 22, 2006, 6:00 AM HST
- Expired
- Mar 22, 2006, 6:57 AM HST
- In force
- 57 min
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
001 WWHW40 PHFO 220156 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 356 PM HST TUE MAR 21 2006 ...SNOW WILL BE FALLING OVER MAUNA KEA AND MAUNA LOA... .A KONA LOW NORTHWEST OF KAUAI WILL PRODUCE WIDESPREAD HEAVY PRECIPITATION OVER THE ISLANDS. THE PRECIPITATION WILL FALL AS SNOW OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA. HIZ028-221415- /O.NEW.PHFO.WS.W.0002.060322T1600Z-060324T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 356 PM HST TUE MAR 21 2006 ...WINTER STORM WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM HST FRIDAY. HEAVY SNOW...WITH ACCUMULATIONS OF 12 INCHES IN 12 HOURS...WILL BEGIN TOMORROW AND CONTINUE THROUGH LATE THURSDAY NIGHT. THE SNOW WILL EXTEND DOWN TO 12000 FEET. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. $$
2 follow-up statements
000 WWHW40 PHFO 221413 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 413 AM HST WED MAR 22 2006 ...GOOD CHANCE FOR HEAVY SNOW OVER MAUNA KEA AND MAUNA LOA... .A KONA LOW NORTHWEST OF KAUAI WILL PRODUCE WIDESPREAD HEAVY PRECIPITATION OVER THE ISLANDS. THE PRECIPITATION WILL FALL AS SNOW OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA. HIZ028-222215- /O.CON.PHFO.WS.W.0002.060322T1600Z-060324T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 413 AM HST WED MAR 22 2006 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... THERE IS A GOOD CHANCE FOR HEAVY SNOW AT TIMES DURING THE NEXT FEW DAYS. SNOW LEVELS WILL BE NEAR 12000 FEET. A WINTER STORM WARNING MEANS SIGNIFICANT SNOWFALL IS EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. TRAVEL TO THE SUMMITS IS NOT RECOMMENDED. $$ R BALLARD
000 WWHW40 PHFO 221657 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 657 AM HST WED MAR 22 2006 ...THE THREAT OF HEAVY SNOW ON THE BIG ISLAND SUMMITS HAS ENDED FOR NOW... .HEAVY PRECIPITATION FROM A KONA LOW IS REMAINING WELL WEST OF THE BIG ISLAND OF HAWAII. HIZ028-221800- /O.CAN.PHFO.WS.W.0002.000000T0000Z-060324T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 657 AM HST WED MAR 22 2006 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER STORM WARNING. $$ DONALDSON/POWELL
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Mar 21, 11:50 AM HST, 4 hours 6 minutes earlier.
Area forecast discussion, Mar 21, 11:50 AM HST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 1150 AM HST TUE MAR 21 2006 .SYNOPSIS... A PERSISTENT TROUGH ALOFT WILL REMAIN NORTHWEST OF KAUAI THROUGH EARLY NEXT WEEK. THE TROUGH WILL KEEP THE ATMOSPHERE UNSTABLE AND DRAW TROPICAL MOISTURE UP FROM THE SOUTH. AS A RESULT...HEAVY SHOWERS WILL CONTINUE. && .UPDATE... WE HAVE UPDATED THE GRIDS AND TEXT FORECASTS FOR FEWERS SHOWERS THIS AFTEROON. .DISCUSSION... SURFACE ANALYSES SHOW A COMPLEX LOW NORTHWEST OF THE ISLANDS WITH LOW LEVEL FLOW VEERING FROM SOUTH SOUTHEAST NEAR THE BIG ISLAND TO SOUTH SOUTHWEST NEAR KAUAI. RADARS SHOW SOUTHWEST TO NORTHEAST LINES OF HEAVY SHOWERS OVER EAST KAUAI AND IN THE KAIWI CHANNEL. SATELLITE IMAGERY SHOWS BROKEN TO OVERCAST HIGH CLOUDS OVER THE ISLANDS WITH THICKER LAYERED CLOUDS SPREADING OVER THE ISLANDS FROM THE SOUTHWEST. UPPER AIR ANALYSES AND WATER VAPOR IMAGERY SHOW A DEEP TROUGH ALOFT NORTHWEST OF KAUAI WITH A COMPLEX LOW CENTERED 735 MILES NORTHWEST OF KAUAI NEAR 29N 169W. AS LONG AS THE TROUGH REMAINS NORTHWEST OF THE ISLANDS THERE WILL BE SOME POTENTIAL FOR HEAVY PRECIPITATION OVER THE ISLANDS. THE COMPUTER MODELS HAVE DONE PRETTY GOOD WITH THE LARGE-SCALE PATTERN BUT THE DIFFERENT MODELS...AND DIFFERENT RUNS OF THE SAME MODELS HAVE BEEN INCONSISTENT WITH THE DETAILS. MODEL TO MODEL AGREEMENT IS ACTUALLY QUITE GOOD THROUGH THURSDAY NIGHT WITH THE MODELS DRIFTING FARTHER APART AFTER THAT. DESPITE LOCALLY HEAVY SHOWERS THIS MORNING WE ARE NOW IN A LULL...RELATIVELY SPEAKING...WITH HEAVIER AND MORE WIDESPREAD RAINFALL LIKELY TOMORROW. HEAVIER RAIN WILL SPREAD OVER THE ISLANDS FROM THE SOUTHWEST LATE TONIGHT...PROBABLY AFFECTING KAUAI FIRST THEN SPREADING EAST. PERIODS OF VERY HEAVY RAIN ARE LIKELY THROUGH THURSDAY. THERE IS SOME POSSIBILITY THE ATMOSPHERE COULD BECOME UNSTABLE ENOUGH FOR SEVERE THUNDERSTORMS. IT NOW LOOKS LIKE THE BEST CHANCE MAY BE THIS EVENING. BY TOMORROW THE ATMOSPHERE MAY BECOME TOO UNIFORMLY MOIST AND THE WINDS ALOFT TOO UNIDIRECTIONAL TO SUPPORT SEVERE WEATHER. THE MODELS SHOW THE TROUGH ALOFT FLATTENING OUT THURSDAY NIGHT SO THE ATMOSPHERE WILL BECOME A BIT LESS UNSTABLE. BUT...IT LOOKS LIKE THE TROUGH WILL REMAIN NORTHWEST OF KAUAI THROUGH EARLY NEXT WEEK SO SOME POSSIBILITY OF HEAVY RAIN WILL CONTINUE A WHILE LONGER. THE LONGER RANGE MODELS SUGGEST THAT TRADE WINDS MAY FINALLY RETURN NEXT TUESDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH THURSDAY AFTERNOON. && DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 2:17 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 21, 3:41 PM HST | Special Marine Warning | HFO | 65 min | |
| Mar 21, 3:55 PM HST | Special Marine Warning | HFO | 51 min | |
| Mar 21, 5:34 PM HST | Special Marine Warning | HFO | 30 min | |
| Mar 22, 12:35 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 22, 3:25 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
Nearby
Winter Storm Warnings in Hawaii, 2006Every winter storm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.